Alert archive / Iowa / Special Weather Statements in 2018
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 5, 2018, 10:08 PM CDT for Clayton County, Fayette County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 10:08 PM CDT (03:08 UTC)
- Expired
- Aug 5, 2018, 11:00 PM CDT
- In force
- 52 min
- Issued by
- NWS La Crosse, WI
Counties Clayton County, IA, Fayette County, IA
The radar
The La Crosse radar (KARX), 128 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1536 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.7
The text
As transmitted.
721 WWUS83 KARX 060308 SPSARX Special Weather Statement National Weather Service La Crosse WI 1008 PM CDT SUN AUG 5 2018 IAZ029-030-060400- Clayton-Fayette- 1008 PM CDT SUN AUG 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLAYTON AND SOUTHERN FAYETTE COUNTIES... At 1007 PM CDT, a strong thunderstorm was located over Maynard, or near Oelwein, moving east at 45 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Oelwein, Elkader, Fayette, Strawberry Point, Maynard, Arlington, Farmersburg, Volga, Wadena, and Westgate. LAT...LON 4264 9208 4285 9207 4297 9132 4265 9126 TIME...MOT...LOC 0307Z 259DEG 39KT 4274 9185 $$ Rogers
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:42 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 5, 6:42 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 642 PM CDT Sun Aug 5 2018 .SHORT TERM...(This evening through Monday) Issued at 245 PM CDT Sun Aug 5 2018 Primary forecast focus is on severe/heavy rain threats through Monday. Quasizonal flow aloft was inferred from water vapor imagery early this afternoon across the Upper MS Valley with several embedded shortwaves in the flow. At the surface, a cold front was draped across central MN southwestward. The forecast remains quite challenging through the evening as models have struggled over the past few days with convective trends in a weakly forced environment. Overall, a bit less impressed by severe potential through the evening. Weak mid-level height rises are expected through late afternoon before a shortwave trough approaches from the west by early evening. Convection crossing IA during the morning could also impact ultimate convective evolution although many of the CAMs struggled to capture the early morning convection. Recent runs of the RAP have backed off on instability a bit, with pockets of 1000 to maybe 2000 J/kg of MLCAPE within a low-level confluent axis ahead of the approaching front. With the exception of across northern Wisconsin, deep layer shear remains fairly modest through the afternoon (~30 kts) before somewhat stronger mid-level flow overspreads the area from the southwest during the evening. Isolated to scattered showers/storms are possible this afternoon and early evening, including along outflow boundaries. Confidence isn't very high on the coverage or placement of storms, especially with limited upper forcing. Despite the marginal shear and somewhat lower instability, still could not rule out a few strong to severe storms going into the evening. As deeper forcing and low-level convergence/moisture transport continue to increase through the evening and overnight ahead of an upper wave, expect convective coverage to increase during the late evening and overnight. With CAPE gradually eroding through the evening, any severe threat still is expected to transition to more of a heavy rain threat given a favorably deep, warm and moist environment. The preferred area for heavy rainfall looks to be south of I-90 overnight. 1 to 2 inches of rain is possible, although with potentially locally higher amounts. With relatively dry antecedent conditions, would not expect any widespread hydro issues, but will have to watch for any localized high rainfall totals. The threat for any severe weather continues to appear low on Monday with widespread clouds and rain likely keeping stronger instability south of the area as the frontal boundary slips southward. Would expect the stronger moisture transport to slide south and east with the front. However, with shortwave energy continuing to cascade through the flow, showers and storms will remain possible Monday into Monday evening, likely decreasing in overall coverage through the day. .LONG TERM...(Monday night through Sunday) Issued at 245 PM CDT Sun Aug 5 2018 Low precip chances may continue into Tuesday as another shortwave digs across the area. Otherwise, an extended generally quiet period of weather is expected during this time. Northwest flow aloft will continue through late week with high pressure at the surface. A weak surface boundary may slip into the area by Thursday with a low chance for convection. Overall, rain chances are low through the weekend. Upper ridging may build east into the area towards the weekend with some models developing a closed low southeast of the area. Generally seasonable temps in the 80s are expected through mid and late week. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 642 PM CDT Sun Aug 5 2018 Watching an area of mainly showers stretching from southeast SD eastward along the MN/IA border. Near-term environment is not conducive for thunderstorms so removed thunder mention from TAFs. That said, periods of showers are likely and could see some temporary reductions in visibility with heavier rates. An isolated gust to around 25 kts is also possible. Thunder chances increase overnight, but confidence not high given current observational trends. Will amend for thunder as necessary. Rain looks to end by mid-Monday morning with VFR conditions thereafter. Light southwest wind will be the rule, eventually shifting to the northwest Monday afternoon. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Rogers
Hazardous weather outlook, Aug 5, 1:37 PM CDT, 8 hours 31 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 137 PM CDT Sun Aug 5 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-061845- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 137 PM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight A few strong to severe storms possible between 7 PM and 1 AM tonight with damaging winds the main threat. However, the severe weather threat looks lower than earlier thought. Locally heavy rain is possible overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are expected Monday with locally heavy rain the main threat. Rain totals of 1 to 2 inches are possible tonight through Monday. Small thunderstorm chances return for Thursday afternoon. It is too early to determine if any of these storms would be severe. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation not anticipated tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne/JAM
In the hours before
Local storm report, Aug 5, 4:17 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
417 PM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL OELWEIN 42.68N 91.91W
08/05/2018 E0.25 INCH FAYETTE IA TRAINED SPOTTER
&&
ROGERSSpecial weather statement, Aug 5, 6:15 PM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
615 PM CDT SUN AUG 5 2018
WIZ061-052345-
Grant-
615 PM CDT SUN AUG 5 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT COUNTY...
At 613 PM CDT, a strong thunderstorm was located near Cuba City, or 8
miles south of Platteville, moving east at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Cuba City, Hazel Green, Dickeyville, Georgetown, Potosi, Kieler, Lock
And Dam 11, Sandy Hook, Louisburg, and Sinsinawa.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4254 9064 4257 9066 4259 9068 4263 9070
4264 9073 4266 9082 4269 9043 4251 9042
4251 9064
TIME...MOT...LOC 2313Z 263DEG 34KT 4261 9050
CALocal storm report, Aug 5, 7:25 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
725 PM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HEAVY RAIN 3 W MAYNARD 42.77N 91.93W
08/05/2018 M2.00 INCH FAYETTE IA TRAINED SPOTTER
&&
CALocal storm report, Aug 5, 7:39 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
739 PM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 3 W MAYNARD 42.77N 91.93W
08/05/2018 M0.50 INCH FAYETTE IA TRAINED SPOTTER
DELAYED REPORT. TIME ESTIMATED FROM RADAR.
&&
CASpecial weather statement, Aug 5, 10:08 PM CDT, 0 minutes before
Special Weather Statement National Weather Service La Crosse WI 1008 PM CDT SUN AUG 5 2018 IAZ029-030-060400- Clayton-Fayette- 1008 PM CDT SUN AUG 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLAYTON AND SOUTHERN FAYETTE COUNTIES... At 1007 PM CDT, a strong thunderstorm was located over Maynard, or near Oelwein, moving east at 45 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Oelwein, Elkader, Fayette, Strawberry Point, Maynard, Arlington, Farmersburg, Volga, Wadena, and Westgate. LAT...LON 4264 9208 4285 9207 4297 9132 4265 9126 TIME...MOT...LOC 0307Z 259DEG 39KT 4274 9185 Rogers
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 11:27 PM CDT | Special Weather Statement | ARX | Clayton, Fayette | 63 min |
| Aug 5, 11:33 PM CDT | Areal Flood Advisory | ARX | Fayette | 117 min |
Nearby
Special Weather Statements in Iowa, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.